Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 100, NWS Twin Cities, MN

July 24, 2023Stearns County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 24, 2023, 3:58 PM CDT for Stearns County, Minnesota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2023, 3:58 PM CDT (20:58 UTC)
Expired
Jul 24, 2023, 4:17 PM CDT
In force
19 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 83 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS53 KMPX 242058
SVRMPX
MNC145-242200-
/O.NEW.KMPX.SV.W.0100.230724T2058Z-230724T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
358 PM CDT Mon Jul 24 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Stearns County in central Minnesota...

* Until 500 PM CDT.

* At 358 PM CDT, a severe thunderstorm was located near Cold Spring,
  or 14 miles west of St. Cloud, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Cold Spring around 410 PM CDT.
  Rockville around 415 PM CDT.
  Watkins around 445 PM CDT.
  Kimball around 450 PM CDT.

Other locations impacted by this severe thunderstorm include
Fairhaven, St Nicholas and Pleasant Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4551 9429 4531 9416 4532 9419 4531 9425
      4528 9427 4528 9438 4532 9439 4533 9452
      4545 9457
TIME...MOT...LOC 2058Z 337DEG 15KT 4550 9447 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
1 follow-up statement
188 
WWUS53 KMPX 242117
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 PM CDT Mon Jul 24 2023

MNC145-242127-
/O.CAN.KMPX.SV.W.0100.000000T0000Z-230724T2200Z/
Stearns MN-
417 PM CDT Mon Jul 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEARNS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4551 9429 4531 9416 4532 9419 4531 9425
      4528 9427 4528 9438 4532 9439 4533 9452
      4545 9457
TIME...MOT...LOC 2116Z 337DEG 15KT 4542 9442 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:10 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 24, 1:10 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
110 PM CDT Mon Jul 24 2023

.DISCUSSION...(Today through Sunday)
Issued at 317 AM CDT Mon Jul 24 2023

KEY MESSAGES:

- Small chance for afternoon/evening storms near I-94 corridor, and
a few could produce gusty winds and hail.

- Dangerously hot conditions build midweek with heat indices of 100
to 105 Wednesday and Thursday.

Today through Sunday...Hot weather will be the main story this
coming week, and afternoon highs will be in the mid 90s Tuesday, and
upper 90s Wednesday and Thursday with a few locations making a run
at the century mark. There will also be small chances for
thunderstorms, although the forcing will be weak so widespread
rainfall is not expected. The one exception is Wednesday night into
Thursday when a complex of thunderstorms is expected to form across
the eastern Dakotas, and could sag southeast into Minnesota and
Wisconsin.

For today, expect filtered sunshine with some haze/smoke lingering
across the region. There is a small chance for an afternoon shower
or thunderstorm. The synoptic forcing doesn't really support it, but
the HiRes models are in pretty good agreement with developing
scattered convection later today, mainly along the I-94 corridor.
There is a marginal risk for severe weather, but this a lower-end
risk with mainly gusty winds or hail possible with a few stronger
storms.

Otherwise, heat will build across the region. Winds will remain
light, which means that we'll need full sunshine to realize the high
temperatures. This could be offset by any convective debris, so
continued with the blended guidance for temperatures. One time frame
to watch is Wednesday night into Tuesday, when a subtle shortwave
trough is forecast to move across the region. The airmass below will
be conditionally unstable, meaning that convection could develop if
the forcing is strong enough to break the cap. For now it's more of
a wait-and-see.

Looking ahead, temperatures do cool off a bit toward the end of the
week, but still remain above normal with highs in the 80s and lows
in the 60s. There are also small chances for thunderstorms, but this
will depend on how the storms earlier in the week pan out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon Jul 24 2023

We've had an attempt at convective initiation between STC and MSP
that looks to have developed along the smoke gradient when looking at
satellite. However, this activity has since fizzled out and current
thinking is that we will eventually see some isolated activity this
afternoon, likely near and west of the smoke boundary, but not enough
to warrant putting a precip mention in any of the TAFs. Tonight,
without fresh rain, the fog potential looks much lower than what we
saw last night. Winds much of today/tonight will be light and
variable, with wind directions bouncing between southeast and
northwest, but enough of a gradient arrives on Tuesday to give us a
more consistent south wind direction.

KMSP...VAD wind profile and RAP soundings for our winds trending more
toward WSW direction this afternoon, though we'll likely see
directions bouncing between the south and north of the 210 wind
threshold for the 30s/12s. Isolated activity can't be ruled out
today, but given the fact that stuff that developed to the northwest
around 17z has already fallen apart, that shower threat looks too
low to bring in any sort of precip mention into the TAF.

/OUTLOOK FOR KMSP/
WED...VFR. Chc -SHRA/TS in mrng. Wind SE 5 kts.
THU...VFR. Chc evening TSRA. Wind SE 5-10 kts.
Fri...VFR. Chc TSRA. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JRB
AVIATION...MPG
Hazardous weather outlook, Jul 24, 3:58 PM CDT, 0 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
358 PM CDT Mon Jul 24 2023

MNZ041-042-047-048-054>057-064-065-073>075-082-083-091>093-251200-
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Renville-Redwood-Brown-Nicollet-Watonwan-
Blue Earth-Martin-Faribault-Freeborn-
358 PM CDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions are expected throughout this week.
Excessive heat is likely with temperatures in the middle and upper
90s and maximum heat indices from the mid 90s to low 100s. A few
thunderstorms are also possible, with a marginal risk of severe
weather Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed tonight.

MNZ043>045-049>053-058>063-066>070-076>078-084-085-WIZ014>016-
023>028-251200-
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Le Sueur-Rice-Goodhue-Waseca-Steele-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
358 PM CDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

A few thunderstorms are possible into this evening, especially
across central and east central Minnesota into west central
Wisconsin. Large hail and gusty winds may accompany the strongest
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions are expected throughout this week.
Excessive heat is likely with temperatures in the middle and upper
90s and maximum heat indices from the mid 90s to low 100s.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed through this evening.

In the hours before

Local storm report, Jul 24, 3:10 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
310 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Hail             1 ENE Hudson            44.98N 92.73W
07/24/2023  M1.75 inch       St. Croix          WI   Public

            Up to golf ball sized hail and sporadic tree
            damage in eastern Hudson.

&&

TDH
Local storm report, Jul 24, 3:11 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
311 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Hail             2 E Rosemount           44.74N 93.09W
07/24/2023  M1.50 inch       Dakota             MN   Public

            Photo relayed on Social Media.

&&

pem
Local storm report, Jul 24, 3:16 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
316 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Hail             2 S Rosemount           44.72N 93.12W
07/24/2023  M1.25 inch       Dakota             MN   Public

            Photo via Social Media.

&&

pem
Special weather statement, Jul 24, 3:16 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
316 PM CDT Mon Jul 24 2023

MNZ049-242100-
Stearns MN-
316 PM CDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of northeastern Stearns
County through 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holdingford, or 21 miles southwest of Little Falls, moving southeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  St. Anthony and Holdingford around 320 PM CDT.
  Albany around 330 PM CDT.

Other locations in the path of this storm include Avon, Collegeville
and St. Joseph.

This includes Interstate 94 in Minnesota between mile markers 144 and
162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4573 9465 4577 9452 4556 9421 4546 9464
TIME...MOT...LOC 2016Z 335DEG 20KT 4571 9458

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH
Local storm report, Jul 24, 3:37 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     Hail             Randolph                44.53N 93.02W
07/24/2023  E1.00 inch       Dakota             MN   Public

            Video relayed via social media.

&&

pem
Local storm report, Jul 24, 3:51 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
351 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     Tstm Wnd Dmg     2 ENE Hudson            44.98N 92.73W
07/24/2023                   St. Croix          WI   Public

            Two mature, shallow rooted, trees down
            across residential street. Photos relayed on
            Twitter.

&&

pem

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:06 PM CDTSpecial Weather StatementMPXRamsey, Washington24 min
Jul 24, 2:30 PM CDTSpecial Weather StatementMPXWashington30 min
Jul 24, 2:42 PM CDTSpecial Weather StatementMPXDakota33 min
Jul 24, 2:46 PM CDTSpecial Weather StatementMPXStearns29 min
Jul 24, 2:56 PM CDTSevere Thunderstorm WarningMPXDakota35 min
Jul 24, 3:16 PM CDTSpecial Weather StatementMPXStearns44 min
Jul 24, 3:17 PM CDTSevere Thunderstorm Warning Destructive damage threatMPXDakota, Goodhue, Rice43 min
Jul 24, 3:18 PM CDTSevere Thunderstorm WarningMPXStearns57 min
Jul 24, 3:26 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright49 min
Jul 24, 4:00 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXGoodhue, Rice, Steele30 min
Jul 24, 4:24 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington11 min
Jul 24, 4:30 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXGoodhue, Rice, Steele19 min
Jul 24, 6:13 PM CDTSpecial Weather StatementMPXIsanti32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.